Alert archive / Arizona / Red Flag Warnings in 2018
Red Flag Warning 18, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this red flag warning at May 21, 2018, 2:36 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at May 22, 2018, 12:00 PM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 2018, 2:36 PM MST (21:36 UTC)
- In effect from
- May 22, 2018, 12:00 PM MST
- Expired
- May 22, 2018, 7:00 PM MST
- In force
- 7 hr
- Issued by
- NWS Flagstaff, AZ
Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2676 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
661 WWUS85 KFGZ 212136 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 236 PM MST Mon May 21 2018 AZZ113-114-117-140-220200- /O.NEW.KFGZ.FW.W.0018.180522T1900Z-180523T0200Z/ /O.CON.KFGZ.FW.W.0017.000000T0000Z-180522T0200Z/ Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)-White Mountains (Fire Weather Zone 117)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 236 PM MST Mon May 21 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING FOR SOUTHERN APACHE COUNTY, SOUTHERN NAVAJO COUNTY, AND EASTERN PORTIONS OF THE MOGOLLON RIM IN COCONINO COUNTY... ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MST TUESDAY DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTHERN APACHE AND NAVAJO COUNTIES... The National Weather Service in Flagstaff has issued a Red Flag Warning due to strong winds and low relative humidity, which is in effect from noon to 7 PM MST Tuesday. * AFFECTED AREA...southern Apache county, southern Navajo county, and eastern portions of the Mogollon Rim in Coconino county through this evening. Portions of southern Apache and Navajo counties Tuesday. * WINDS...South 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 6 percent. * IMPACTS...Any fires that develop will spread rapidly. $$ AZZ116-220200- /O.CON.KFGZ.FW.W.0017.000000T0000Z-180522T0200Z/ Eastern Mogollon Rim (Fire Weather Zone 116)- 236 PM MST Mon May 21 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING FOR SOUTHERN APACHE COUNTY, SOUTHERN NAVAJO COUNTY, AND EASTERN PORTIONS OF THE MOGOLLON RIM IN COCONINO COUNTY... * AFFECTED AREA...southern Apache county, southern Navajo county, and eastern portions of the Mogollon Rim in Coconino county. * WINDS...South 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 7 percent. * IMPACTS...Any fires that develop will spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
4 follow-up statements
386 WWUS85 KFGZ 220204 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 704 PM MST Mon May 21 2018 AZZ113-114-117-140-221015- /O.EXP.KFGZ.FW.W.0017.000000T0000Z-180522T0200Z/ /O.CON.KFGZ.FW.W.0018.180522T1900Z-180523T0200Z/ Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)-White Mountains (Fire Weather Zone 117)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 704 PM MST Mon May 21 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MST TUESDAY DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR PORTIONS OF CENTRAL AND SOUTHERN APACHE AND NAVAJO COUNTIES... ...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR SOUTHERN APACHE COUNTY, SOUTHERN NAVAJO COUNTY, AND THE EASTERN PORTIONS OF THE MOGOLLON RIM IN COCONINO COUNTY... * AFFECTED AREA...Central and southern of Navajo and Apache counties again on Tuesday. * WINDS...South-southwest winds increasing again by Tuesday afternoon with speeds from 15 to 25 mph, with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...Any fires that develop have the potential to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$ AZZ116-220315- /O.EXP.KFGZ.FW.W.0017.000000T0000Z-180522T0200Z/ Eastern Mogollon Rim (Fire Weather Zone 116)- 704 PM MST Mon May 21 2018 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR THE EASTERN PORTIONS OF THE MOGOLLON RIM IN COCONINO COUNTY... Wind speeds have decreased this evening and will remain below criteria overnight and into Tuesday. $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
138 WWUS85 KFGZ 220913 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 213 AM MST Tue May 22 2018 AZZ113-114-117-140-221900- /O.CON.KFGZ.FW.W.0018.180522T1900Z-180523T0200Z/ Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)-White Mountains (Fire Weather Zone 117)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 213 AM MST Tue May 22 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MST THIS EVENING FOR PORTIONS OF CENTRAL AND SOUTHERN APACHE AND NAVAJO COUNTIES... * AFFECTED AREA...Portions of central and southern Navajo and Apache counties on Tuesday. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 9 percent. * IMPACTS...Any fires that develop have the potential to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
467 WWUS85 KFGZ 222200 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 300 PM MST Tue May 22 2018 AZZ113-114-117-140-230200- /O.CON.KFGZ.FW.W.0018.000000T0000Z-180523T0200Z/ Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)-White Mountains (Fire Weather Zone 117)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 300 PM MST Tue May 22 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING FOR PORTIONS OF CENTRAL AND SOUTHERN APACHE AND NAVAJO COUNTIES... * AFFECTED AREA...Portions of central and southern Navajo and Apache counties. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...Any fires that develop have the potential to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
856 WWUS85 KFGZ 230202 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 702 PM MST Tue May 22 2018 AZZ113-114-117-140-230315- /O.EXP.KFGZ.FW.W.0018.000000T0000Z-180523T0200Z/ Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)-White Mountains (Fire Weather Zone 117)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 702 PM MST Tue May 22 2018 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR PORTIONS OF CENTRAL AND SOUTHERN APACHE AND NAVAJO COUNTIES... Southwest winds have decreased significantly across the warning area and will become light overnight. The Red Flag Warning has expired and Red Flag conditions are not expected again on Wednesday. $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at May 21, 9:54 AM MST, 4 hours 42 minutes earlier.
Area forecast discussion, May 21, 9:54 AM MST, 4 hours 42 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 954 AM MST Mon May 21 2018 .SYNOPSIS...A strong but mainly dry weather system will move across the area today and Tuesday. Look for gusty afternoon south to southwest winds each day, strongest today. Limited moisture will result in a slight chance of afternoon showers and thunderstorms over portions of the area, especially western Coconino County. From Wednesday onward, expect the usual afternoon spring breezes with temperatures warming to above normal levels. && .DISCUSSION... Gusty winds remain on track for this afternoon under periods of dense cloud cover. Will continue to monitor current forecast, but no major changes are expected this morning. && .PREV DISCUSSION /226 AM MST/...A center of low pressure was spinning over central California this morning, slowly heading southeastward. Over the next couple of days, the low will wobble to a position over southern California then head northward across Nevada. For Today and Tuesday...The main impact for northern Arizona from this low pressure system will gusty south to southwest winds. The strongest winds will be today generally at 15 to 25 mph gusting to 35 mph resulting in an elevated fire danger across all of northern Arizona compared to Sunday. The very strongest of these winds will be located from about Happy Jack, Winslow and Dilkon eastward where wind gusts to around 40 mph are expected and where a Red Flag Warning is in effect this afternoon and early evening. Winds will remain gusty on Tuesday and only a bit weaker so fire weather will remain a concern. Limited moisture/instability will result in a slight chance of showers and storms across northwestern Arizona today. On Tuesday, look for a better chance for showers and thunderstorms across northwest Arizona as the low brushes that portion of the state. High temperatures will be 3 to 6 degrees cooler on Tuesday as a result of a cooler air mass associated with the low. From Wednesday into the weekend...Models show a distinct warmup as a sharp ridge builds over Arizona. Look for the usual afternoon spring breezes with temperatures climbing to around 10 degrees above normal. From Saturday into Sunday, models are showing another disturbance brushing Arizona. At the very least winds are expected to strengthen as the ridge shifts eastward and pressure gradients for southwest flow strengthen. Likely a bit cooler. && .AVIATION...For the 18Z package...Expect VFR conditions for the next 24 hours with mid to high clouds. Southerly surface winds 15-20 kts gusting to 25-35 kts with the strongest winds north of the Mogollon Rim. A slight chance of showers and thunderstorms is possible in western Coconino and northwest Yavapai counties including the vicinity of KGCN after 20Z Mon. Winds becoming light and variable again after 03Z Tue. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Red Flag Warning in effect this afternoon for southeastern Coconino county, portions of southern Apache and Navajo counties. Expect strong southerly winds this afternoon with the strongest winds north of the rim. There is a slight chance of thunderstorms for western Coconino County both this afternoon and Tuesday afternoon. Winds decrease Tuesday but near critical fire weather conditions continue. Wednesday through Friday...Fair weather returns for Wednesday through Friday with a warming trend in temperatures and light winds. && .FGZ WATCHES/WARNINGS/ADVISORIES...Red Flag Warning until 7 PM MST this evening FOR AZZ113-114-116-117-140. && PUBLIC...KD/McCollum AVIATION...TPS FIRE WEATHER...TPS/ET For Northern Arizona weather information visit weather.gov/flagstaff
Nearby
Red Flag Warnings in Arizona, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.